Leukotriene modifiers and Churg-Strauss syndrome: adverse effect or response to corticosteroid withdrawal?

Drug Saf. 1999 Oct;21(4):241-51. doi: 10.2165/00002018-199921040-00001.

Abstract

Zafirlukast, montelukast and pranlukast are all cysteinyl leukotriene receptor antagonists that have recently been approved for the treatment of asthma. Within 6 months of zafirlukast being made available on the market, 8 patients who received the agent for moderate to severe asthma developed eosinophilia, pulmonary infiltrates, cardiomyopathy and other signs of vasculitis; the syndrome that these patients developed was characteristic of the Churg-Strauss syndrome. All of the patients had discontinued systemic corticosteroid use within 3 months of presentation and all developed the syndrome within 4 months of zafirlukast initiation. The syndrome dramatically improved in each patient upon reinitiation of corticosteroid therapy. Since the initial report, there have been multiple similar cases reported to the relevant pharmaceutical companies and to federal drug regulatory agencies in association with zafirlukast as well as with pranlukast, montelukast, and with use of high doses of inhaled corticosteroids, thus leading to an increased incidence rate of the Churg-Strauss syndrome. Many potential mechanisms for the association between these drugs and the Churg-Strauss syndrome have been postulated including: increased syndrome reporting due to bias; potential for allergic drug reaction; and leukotriene imbalance resulting from leukotriene receptor blockade. However, careful analysis of all reported cases suggests that the Churg-Strauss syndrome develops primarily in those patients taking these asthma medications who had an underlying eosinophilic disorder that was being masked by corticosteroid treatment and unmasked by novel asthma medication-mediated corticosteroid withdrawal, similar to the forme fruste of the Churg-Strauss syndrome. It remains unclear what the exact mechanism for this syndrome is and whether this represents an absolute increase in cases of vasculitis, but it appears that none of the asthma medications implicated in leading to the development of Churg-Strauss syndrome was directly causative of the syndrome. These agents remain well tolerated and effective medications for the treatment of asthma, although physicians must be wary for the signs and symptoms of the Churg-Strauss syndrome, particularly in patients with moderate to severe asthma in whom corticosteroids are tapered.

Publication types

  • Case Reports

MeSH terms

  • Acetates / adverse effects
  • Acetates / therapeutic use
  • Adrenal Cortex Hormones / therapeutic use*
  • Asthma / drug therapy
  • Chromones / adverse effects
  • Chromones / therapeutic use
  • Churg-Strauss Syndrome / chemically induced*
  • Eosinophils / pathology*
  • Female
  • Humans
  • Leukotriene Antagonists / adverse effects*
  • Leukotriene Antagonists / therapeutic use
  • Leukotrienes / metabolism*
  • Middle Aged
  • Quinolines / adverse effects
  • Quinolines / therapeutic use
  • Tosyl Compounds / adverse effects
  • Tosyl Compounds / therapeutic use

Substances

  • Acetates
  • Adrenal Cortex Hormones
  • Chromones
  • Leukotriene Antagonists
  • Leukotrienes
  • Quinolines
  • Tosyl Compounds
  • montelukast
  • pranlukast
  • zafirlukast